Nebraska, 2020Ice Storm and Heavy Snow in Nebraska, November 9 to 10, 2020
November 9 to 10, 2020 · NWS OAX · 16 events in 14 counties and zones
An ice storm began late Nov 9 and continued into Nov 10. It led to power outages and tree damage across 11 counties.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice storm began late Nov 9 and continued into Nov 10. It led to power outages and tree damage across 11 counties. The maximum ice measurement was 1.06 inches. Counties in colder air received less and significantly more snow with a maximum of 10 inches record.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 9, 5:49 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Nov 9, 5:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
549 PM CST Mon Nov 9 2020
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 408 PM CST Mon Nov 9 2020
Forecast Summary:
Winter weather advisory has been issued for tonight through much of
Tuesday for snow in northeast Nebraska where up to 4 inches is
possible, and for ice accumulation of two-tenths from near
Interstate 80 and north and northwest. The rest of the forecast will
show continued cool temperatures averaging near or below normal
through the weekend. Light rain, or possibly a wintry mix, is
possible from Friday night through Saturday night.
Tonight and Tuesday:
Deep upper trough was swinging into the Rockies this afternoon, with
southwest flow aloft over our part of the world. Strong cold front
had plunged southeast today behind mid level system riding into the
Canadian Plains. Temperatures quickly dropped a good 20 degrees with
frontal passage across our CWA, from the 60s to the 40s, then
settled into the 30s an hour or two post frontal passage. Currently
only light showers were noted on area radars. However an increase in
precipitation areal extent and intensity is forecast overnight as
potent shortwave ejects into the Plains.
A classic overrunning situation has set up over our area with cold
surface air undercutting warmer air aloft. 850 flow is advertised to
remain generally southerly over the southern half of our CWA through
18Z, maintaining warm nose of above-freezing air above near-freezing
boundary layer. As forcing increases with approach of shortwave,
will see precipitation break out, likely after midnight, across most
of the CWA. Northwest of track, soundings cool toward all-snow in
northeast Nebraska after a brief period of potential freezing rain.
Snow there will be enhanced by comma head trowal configuration early
Tuesday leading to potential banded precip. Snow amounts up to 4
inches are likely there, though banding may enhance totals over
local areas.
Farther south including the Interstate 80 corridor, warm air aloft
will maintain rain profile through 18Z when cold air behind exiting
shortwave invades. Surface temperatures have been running much
colder than model forecasts today, and we've been playing "catch-up"
all day trying to stay ahead of cold air. Tried to maintain the
colder trend through Tuesday morning which puts temperatures real
close to freezing along I-80 during the morning rush hour.
Confidence is low in regards to temperatures during this time, and
will play a big role in precipitation type and potential icing. Warm
ground temperatures of late will also help mitigate widespread icing
on roads, but secondary roadways, sidewalks, elevated surfaces
including trees and power lines could all be impacted by ice.
Rain amounts will be tough to nail down as well. Convection-allowing
models have been generally suggesting a quarter to half inch of QPF
and locally higher amounts in areas where rain or freezing rain will
be most likely precip type. But again convective signatures in
output suggest higher totals will be spotty. Given freezing rain
accumulation modeling, higher rain rates will translate to lower ice
to liquid ratios. Thus rain amounts near a half inch would likely
translate to a quarter inch of ice accumulation if the surface was
below freezing. This is most likely to occur northwest of the Omaha
Metro where we have up to a quarter inch of ice accumulation. Along
I-80 amounts will likely be less and average up to a tenth.
Precipitation will work northeast during the day and likely change to
all snow before ending, though amounts less than an inch near I80
are expected. All precip should be done by the Tuesday evening rush
hour.
Tuesday night through Monday:
Broad mid level troughing will continue across much of the central
CONUS through the weekend, keeping temperatures near or below
normal. A shortwave trough marching through the region early in the
weekend will bring our next chance for precipitation. Right now rain
appears the most likely precip type, but could be rain or snow
especially in the overnight periods of Friday night and Saturday
night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 527 PM CST Mon Nov 9 2020
MVFR and IFR conditions are expected to be the primary flight
categories through the forecast period with a very busy and
complex winter weather set up. Currently, spotty drizzle continues
to float around eastern Nebraska and will continue to be possible
into the evening.
Models have struggled with the arrival and intensity of the
colder air as it has been moving into the area, leading to lower
than usual forecast confidence. Wind gusts are expected to max out
at around 25 kts, with the strongest winds being at KLNK and KOFK
overnight. As precipitation intensity increases overnight, a
broad transition zone in terms of precipitation will be present
with freezing rain and some sleet being possible at KLNK and KOMA
and points northeast and rain to the southeast. After 12z, some
of the freezing rain then gives way to snow at KOFK and moves east
and north, with some of it potentially clipping OMA and LNK.
After the precipitation moves out, quieter conditions are expected
to settle in.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from midnight tonight to 3 PM CST
Tuesday for NEZ034-043>045-050>053-065>067-078-088.
Winter Weather Advisory from 9 PM this evening to 3 PM CST
Tuesday for NEZ011-012-015>018-030>033-042.
IA...Winter Weather Advisory from midnight tonight to 3 PM CST
Tuesday for IAZ043-055-056-069.
&&
DISCUSSION...Dergan
AVIATION...PetersenHazardous weather outlook, Nov 9, 4:25 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
425 PM CST Mon Nov 9 2020
IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-088-101230-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Saline-Jefferson-
425 PM CST Mon Nov 9 2020
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
Freezing rain or drizzle is likely in northeast Nebraska and
parts of west central Iowa this evening, generally northwest of a
Columbus to Onawa. Scattered showers with temperatures above
freezing are likely across the rest of eastern Nebraska and
western Iowa this evening.
Precipitation will increase overnight as a system moves into the
region. With temperatures cooling to near or below freezing, a mix
of rain, freezing rain, snow and sleet are all possible. Snow
amounting up to 4 inches is likely northwest of a Columbus to
Onawa line. To the southeast of that line, freezing rain is most
likely as temperatures drop to or below freezing through the
night. Ice amounts of a tenth or two-tenths of an inch are
possible.
The precipitation is expected to lift to the northeast Tuesday
afternoon and end before the evening rush hour.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
The probability for hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ079-080-090-091-NEZ068-089>093-101230-
Mills-Montgomery-Fremont-Page-Otoe-Gage-Johnson-Nemaha-Pawnee-
Richardson-
425 PM CST Mon Nov 9 2020
This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
There is a slight chance for thunderstorms tonight as a strong
storm system rolls into the region. Severe storms are not
expected.
Rain will continue Tuesday, with temperatures gradually falling
to near freezing. Some sleet or freezing rain is possible, but
accumulations of either should not amount to more than trace
amounts of sleet of a light glaze of icing.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
The probability for hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Ice Storm, Butler
- When
- November 9, 8:00 PM CST to November 10, 12:00 PM CST
- Where
- Butler forecast zone
- Reported by
- Public
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Numerous reports from public concerning ice. Multiple power outage reports. Numerous reports of damaged trees.
Ice Storm, Platte
- When
- November 9, 8:00 PM CST to November 10, 3:00 PM CST
- Where
- Platte forecast zone
- Reported by
- Public
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Numerous ice reports from the public. Maximum of 1.06 inches of flat ice reported.
Ice Storm, Madison
- When
- November 9, 8:00 PM CST to November 10, 3:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Public
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Public reported 0.25 inches of flat ice.
Ice Storm, Saunders
- When
- November 9, 9:00 PM CST to November 10, 3:00 PM CST
- Where
- Saunders forecast zone
- Reported by
- Public
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Numerous ice reports from the public and power outages. Maximum of 0.25 inches of radial ice reported.
Ice Storm, Colfax
- When
- November 9, 10:00 PM CST to November 10, 3:00 PM CST
- Where
- Colfax forecast zone
- Reported by
- Public
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Public called in with a flat ice measurement of 0.62 inches. There were multiple reports of power outages.
Ice Storm, Colfax
- When
- November 9, 10:00 PM CST to November 10, 3:00 PM CST
- Where
- Colfax forecast zone
- Reported by
- Social Media
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Public reported icing of 0.62 inches via social media.
Ice Storm, Cuming
- When
- November 9, 10:00 PM CST to November 10, 3:00 PM CST
- Where
- Cuming forecast zone
- Reported by
- Public
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Considerable icing reported across the county. No official observation was noted.
Ice Storm, Stanton
- When
- November 9, 10:00 PM CST to November 10, 3:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- Public
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Numerous ice reports from the public and power outages. Maximum of 0.50 inches of flat ice reported.
Ice Storm, Burt
- When
- November 9, 11:00 PM CST to November 10, 3:00 PM CST
- Where
- Burt forecast zone
- Reported by
- Public
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Public reported that ice had led to power outages and significant tree damage.
Ice Storm, Dodge
- When
- November 9, 11:00 PM CST to November 10, 3:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Public
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Numerous ice reports from the public. One report of 0.62 inches of flat ice.
Ice Storm, Thurston
- When
- November 9, 11:00 PM CST to November 10, 3:00 PM CST
- Where
- Thurston forecast zone
- Reported by
- Public
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Numerous ice reports from the public and power outages. Maximum of 0.33 inches of flat ice reported.
Ice Storm, Washington
- When
- November 9, 11:00 PM CST to November 10, 3:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Numerous ice reports from the public and power outages. No reliable ice amounts reported.
Heavy Snow, Antelope
- When
- November 9, 11:00 PM CST to November 10, 3:00 PM CST
- Where
- Antelope forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Spotter reported 8 inches of snow fall.
Heavy Snow, Cedar
- When
- November 10, 12:00 AM CST to 4:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- Public
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Public reported 10 inches of snow fall.
Heavy Snow, Knox
- When
- November 10, 12:00 AM CST to 4:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Public
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Public reported 8.5 inches of snow fall.
Heavy Snow, Madison
- When
- November 10, 4:00 AM CST to 9:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Trained observer reported 9.0 inches of snow.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Iowa, November 9 to 10, 20202 deaths · 3 injured · $40,000 · 11 events
- Ice Storm and Winter Storm in Nebraska, November 9 to 10, 20202 deaths · $100,000 · 2 events
- Dense Fog in Virginia, November 9, 202019 events
- Ice Storm and Winter Weather in Nebraska, November 9 to 10, 202015 events
- Dense Fog in Maryland, November 9, 202012 events
- Frost and Freeze in California, November 9, 202010 events
- Heavy Snow and Winter Weather in Idaho, November 9 to 11, 20209 events
- Hail and Damaging Wind in Kansas, November 9, 20201.25 in hail · 5 events
- Heavy Snow in Washington, November 9 to 10, 20205 events
- Marine Tropical Storm in Gulf of Mexico, November 9 to 11, 20203 events
- Dense Fog in Montana, November 9 to 10, 20203 events
- High Wind in Texas, November 9, 202060 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921079, 928165, 928170, 928166, 921080, 928162, 928163, 928167, 921077, 928164, 928168, 928169, 928171, 928172, 928173, 928382.